Unusual hypotension in the ITU
Critical Care volume 5, Article number: E001 (2000)
A 71-year-old man presented to the emergency department with a history of sudden onset of abdominal pain and feeling extremely unwell. He was taken ill suddenly while waiting for a bus. The vascular surgeons made a diagnosis of a leaking aortic aneurysm (but which was contained), and he was rushed to the operating theatre.
The patient was stable cardiovascularly in the emergency room, and was actually hypertensive, with systolic blood pressure above 170 mmHg. He was found to be even more hypertensive in the anaesthesia room, with a systolic blood pressure of 200 mmHg.
A 5-cm infrarenal aortic aneurysm was found at laparotomy, but it was not ruptured. There seemed to be no other pathology in the abdomen to explain his condition.This aneurysm was repaired uneventfully and the anaesthesia management was unremarkable, with stable cardiovascular and respiratory parameters. On closer examination of his medical notes, it was apparent the patient had moderate chronic obstructive airways disease, along with mild-to-moderate aortic and mitral valve regurgitation and some inferior wall hypokinesia that had been identified in a previous echocardiogram. It was thus felt prudent to transfer him to the intensive care unit forovernight monitoring and further stabilization. It was decided to keep him sedated, with his trachea intubated and lungs ventilated until the morning.
After approximately half an hour of his arrival to the intensive care unit, his blood pressure began to decrease. This responded initially to fluid administration, but subsequently decreased, with a lowering of the central venous pressure. Examination of his abdomen and drains did not indicate any leak from his recently repaired aneurysm. While a diagnosis of primary myocardial failure was being considered (given his previous history), it was discovered that a 10-mg glyceryl trinitrate patch had been applied to the lateral chest wall. This was promptly removed, and it was then revealed that the patch had been applied in the anaesthesia room as an adjunct to lower his high blood pressure. This information had not been passed on to the intensive care personnel on transfer of the patient by the theatre team. The adrenaline infusion, which was being prepared, was no longer required and the patient remained stable thereafter.
This illustrates not only the importance of communication when patients are transferred from one area to another, but also the importance of re-examining them completely, even when all seems to be in perfect order at first glance.
About this article
Cite this article
Guha, A. Unusual hypotension in the ITU. Crit Care 5, E001 (2000). https://doi.org/10.1186/cc985
- Glyceryl Trinitrate
- Aortic Aneurysm
- Valve Regurgitation
- Obstructive Airway Disease